Hearing loss is a condition that everyone knows about, but there are many
Common Causes of Tinnitus
Tinnitus is a condition that causes "ringing in the ears.” On first inspection, this may not sound particularly concerning; a little annoying perhaps, but ignorable. Unfortunately, the reality of living with tinnitus is very different, and people with this condition often find their lives greatly impacted by the disorder.
Given how problematic tinnitus can be, it's worth examining the causes of the condition, so those who experience it can better understand what is happening to them.
However, there is a fly in the ointment: while discussing the causes of tinnitus is a worthwhile pursuit, the simple fact is that, frequently, there is no particular cause for the condition. A person can experience tinnitus for no obvious, traceable reason; it can develop quite by chance, almost entirely at random. People who have always protected their hearing, have no signs of hearing loss, and are in otherwise-excellent health can present with tinnitus.
This is a difficult situation to accept. As humans, we tend to like the things that happen to us to have a clear pattern of cause and effect – and this is not something that occurs with tinnitus. Unfortunately, it is the reality, though there is always the chance that further research into the causes of tinnitus could provide a more conclusive, reassuring result.
However, while there is no absolute cause of tinnitus, we do know that there is a strong correlation between exposure to loud noise and tinnitus. Musicians, for example, tend to experience tinnitus at a higher rate than the general populace, presumably due to spending much of their working lives close to speaker stacks. It is worth keeping this in mind if you are frequently in a loud environment, or work in close proximity to heavy, noisy plant machinery; seek to use ear defenders and ear plugs as often as possible in order to protect your hearing.
In addition to loud noises, some medications can cause tinnitus. You may see tinnitus listed as a possible side effect for a number of prescription medications; if you are concerned about this, then it's worth discussing with your prescribing doctor. In most cases, tinnitus that is caused by medication will resolve as soon as a person discontinues taking the medication itself, but this is not guaranteed. If you don't want to take the chance or have previously experienced tinnitus, then you may wish to request an alternative medication that does not list tinnitus as a side effect.
Finally, and in a similar vein to the matter above, some illnesses and disease can cause tinnitus. In these cases, tinnitus is a symptom rather than a condition in and of itself, and resolving the primary illness can resolve the secondary tinnitus also.
It is important to note that while the causes of tinnitus are somewhat nebulous, the treatment options for the condition are not. A lot of research and development has been devoted to relieving tinnitus in those who experience it, so if you do develop tinnitus, speak to your audiologist as soon as possible for further guidance.